Virginia, 2018

Dense Fog in Virginia, December 31, 2018

December 31, 2018 · NWS LWX · 3 events in 3 counties and zones

Cool, moist easterly flow underneath warm air advection aloft led to the formation of fog, some of which became locally dense.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

Cool, moist easterly flow underneath warm air advection aloft led to the formation of fog, some of which became locally dense.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Dec 31, 4:19 AM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Dec 31, 4:19 AM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
419 AM EST Mon Dec 31 2018

.SYNOPSIS...
Low pressure in the lower Mississippi Valley will move
northeast into the Great Lakes by this evening, then head down
the Saint Lawrence Valley tonight into Tuesday. High pressure
will build into the region from the northwest on Wednesday.
Another low pressure system may affect the region late in the
week.

&&

.NEAR TERM /THROUGH TUESDAY/...
Latest surface analysis shows low pressure in the vicinity of
Arkansas, with a warm front extending eastward to the Carolina
Coast and a cold front extending southwest into the western Gulf
of Mexico. Aloft, a large ridge of high pressure is sitting over
the Bahamas while a shortwave trough is advancing northeast
across Texas.

Today, the low to our southwest is the main player, and our
sights will also have keen interest on the progress of the warm
front to the south. Warm advection will bring rain across the
region before midday, and there is still a small chance some
places mainly west of the Blue Ridge/Catoctins could briefly
start as freezing rain, though temps are starting to rise now
that clouds are thickening up.

Rain will likely come in one burst and then taper off to light
drizzle or a few showers later in the day and this evening as
the forcing wanes. Tonight will likely feature lingering
showers/drizzle but not much steady rain as the forcing will
have mostly passed the region, but it will stay damp for sure.
Low level moisture may also help keep it misty or even a bit
foggy.

With the rain overspreading the region this morning, temps will
struggle to rise, and have lowered forecast highs. After rain
ends, expect warm front to try pushing north into the region,
but many areas may not warm up much until later tonight or right
as the cold front moves through early Tuesday.

The winds aloft with the system are quite strong, especially
with the cold front. Don't think we will quite hit wind advisory
in most of the region, but in the mountains, the odds are
better. With strong sustained winds approaching 50 knots below
5000 feet later tonight into early Tuesday, have issued wind
advisory for the higher ridges along the Allegheny Front in West
Virginia, and this may need expansion eastward if confidence for
strong winds grows. It may also need extension into the day
Tuesday.

Otherwise, besides a little lingering upslope showers/drizzle,
and the gusty winds, Tuesday should turn out rather pleasant
with temps near 60 in many areas.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Cold advection finally kicks in Tuesday night and temps drop
much closer to normal by early Wednesday. High pressure will
dominate, however, so expect dry conditions to prevail. Latest
guidance has backed away from the next system arriving Wednesday
night, so made a significant cut to POPs and temps, but this may
need further adjustment. Bottom line is that it now is more
likely to be dry Wednesday night than wet. With no precip and
less clouds, temps will also be cooler.

&&

.LONG TERM /THURSDAY THROUGH SUNDAY/...
Model guidance is finally starting to come into agreement with
respect to the handling of the system that will impact our area
late next week. Both the 00z GFS and CMC have trended toward the
solution that the Euro has been showing for a few model cycles
now, with the main southern stream shortwave becoming largely
cut off from the northern stream flow by Thursday. As a result,
the system has trended much slower with it's eastward
progression. Most deterministic guidance now keeps the area
largely dry during the day Thursday, which is a sizeable shift
from previous model runs. The 00z GEFS and EPS also shifted
later with the onset of precipitation/timing of the system as a
whole, but still have some members that bring in precipitation
Thursday. As a result, will lower POPs significantly for
Thursday compared to previous forecasts, but not remove them
altogether.

The majority of model guidance now has precipitation breaking
out Thursday Night or early Friday (in the case of the GFS) as
the cut off upper-level low and associated surface low approach
from the Tennessee Valley. With the system being cut off from
the main belt of westerly flow, it's forward motion will be
slow, allowing chances for precipitation to linger through at
least Friday Night or possibly even Saturday morning. With no
connection to the northern stream, there won't be much cold air
associated with the system, so most, if not all of the
precipitation will fall in the form of rain. As it stands now,
the only areas that have a chance of receiving a bit of snow are
the highest elevations along the Allegheny Front, where it
could be just cold enough to support some snow immediately under
the upper low, or in the wake of the system Friday Night into
Saturday morning. QPF amounts with this system shouldn't be
overly impressive, with both the GEFS and EPS means falling
between a half inch and an inch. As a result, flooding isn't
expected to be an issue.

Drier conditions will build in for Saturday afternoon through
Sunday as the system departs off to our northeast and high
pressure approaches from the west.

&&

.AVIATION /09Z MONDAY THROUGH FRIDAY/...
Low cigs and reduced vis already spreading into the region well
ahead of the next system's rain shield even, so likely to remain
more or less IFR much of today. Rain will arrive this morning,
then likely taper to drizzle later on towards this evening, but
low vis with mist will continue. Low level wind shear will also
be an issue as strong jet just above the surface develops by
this evening. Winds finally mix to the surface as warm front and
then cold front crosses the region late tonight, but they will
also herald improvements back to VFR. Winds may gust above 30
knots behind the cold front on Tuesday, then lighter winds and
remaining VFR Tuesday night thru Wednesday night.

Sub VFR conditions may be possible at times late Thursday
through early Saturday in association with an approaching storm.

&&

.MARINE...
Light winds at present will start to increase tonight as warm
front lifts north, then cold front crosses the waters early
Tuesday. SCA is a given, especially Tuesday behind the cold
front, and we could even gale briefly, so stay tuned in case the
SCA is raised to gale later on. Most likely time frame and
location is Tuesday morning over the northern Bay and adjacent
waters. Winds lighten up Tuesday night thru Wednesday night.

Sub SCA level winds are expected for Thursday. SCA level winds
may be possible on Friday and/or Saturday as an area of low
pressure approaches from the Tennessee Valley and later
transfers energy off the East Coast.

&&

.TIDES/COASTAL FLOODING...
Anomalies are starting to creep upward ahead of the next system.
Southerly flow will likely bring tides up to action stage
tonight, but at this time believe they will fall short of minor
flood thresholds. That having been said, they will need to be
closely monitored.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...Wind Advisory from 9 PM this evening to 7 AM EST Tuesday for
     WVZ501-505.
MARINE...Small Craft Advisory from 6 PM this evening to 6 PM EST
     Tuesday for ANZ530>534-537-539>543.
     Small Craft Advisory from midnight tonight to 6 PM EST Tuesday
     for ANZ535-536-538.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...KJP
AVIATION...RCM/KJP
MARINE...RCM/KJP
TIDES/COASTAL FLOODING...RCM
Hazardous weather outlook, Dec 31, 5:10 AM EST, 1 hour 25 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
510 AM EST Mon Dec 31 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-011015-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
510 AM EST Mon Dec 31 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-011015-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
510 AM EST Mon Dec 31 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...Today and Tonight

A wind advisory is in effect for portions of West Virginia along
the Allegheny Front tonight. Winds may gust up to 50 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 dense fog. Local standard time, as filed.

Dense Fog, Southern Fauquier

When
December 31, 6:35 AM EST to 9:55 AM EST
Where
Southern Fauquier forecast zone
Reported by
AWOS
Coordinates
38.739, -77.809 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Culpeper

When
December 31, 7:10 AM EST to 10:30 AM EST
Where
Culpeper forecast zone
Reported by
AWOS
Coordinates
38.486, -77.956 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

Dense Fog, Orange

When
December 31, 8:15 AM EST to 10:15 AM EST
Where
Orange forecast zone
Reported by
AWOS
Coordinates
38.246, -78.013 (the zone’s center; the record gives no point)

Observations from around the area indicate visibility fell to a quarter of a mile or less in dense fog.

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 795554, 795555, 795557.